Clinical experience: Black tangue

Alexey Naimushin, Avi Livneh

Research output: Contribution to journalReview articlepeer-review

Abstract

In a patient with Sjogren syndrome, receiving prednisone and methotrexate, treatment with ceftriaxone was prescribed for presumed urinary tract infection. About 20 minutes from initiation of the intravenous drug administration, the patient's lips and tongue color turned black, without swelling or additional visible changes. The drug was discontinued immediately and the black color gradually disappeared within the next 24 hours. The patient recalled a similar past episode, following local anesthetic reagent injection to the gums, for tooth extraction. Black tongue may result from a fungal disease of mouth membranes, external pigment deposition, usually associated with drugs, such as bismuth preparations, and overproduction and deposition of melanin, induced by medications, such as minocin. It is assumed that ceftriaxone, herein linked to this condition for the first time, mediated the appearance of black tongue in our patient through overproduction or fast accumulation of melanin in the patient's mouth membranes.

Original languageEnglish
Pages (from-to)564-565
Number of pages2
JournalHarefuah
Volume146
Issue number7
StatePublished - Jul 2007
Externally publishedYes

Fingerprint

Dive into the research topics of 'Clinical experience: Black tangue'. Together they form a unique fingerprint.

Cite this